Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Apr 14, 2024, 7:22 PM EDT for 5 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2024, 7:22 PM EDT (23:22 UTC)
- Expired
- Apr 14, 2024, 10:24 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 8:11 PM EDT | FLASH FLOOD | 15 Nnw Chicora, PA | route 38 and unity road closed due to high water |
| Apr 14, 8:11 PM EDT | FLASH FLOOD | 15 Nnw Chicora, PA | route 38 and unity road closed due to high water |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 411 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580
WGUS51 KPBZ 142322
FFWPBZ
PAC005-019-031-073-085-150145-
/O.NEW.KPBZ.FF.W.0013.240414T2322Z-240415T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
722 PM EDT Sun Apr 14 2024
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Mercer County in northwestern Pennsylvania...
Northwestern Armstrong County in west central Pennsylvania...
Northern Butler County in west central Pennsylvania...
Southwestern Clarion County in west central Pennsylvania...
Northeastern Lawrence County in western Pennsylvania...
* Until 945 PM EDT.
* At 722 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grove City, Slippery Rock, Harrisville, Parker, Plain Grove
Township, Bruin, St. Petersburg, Eau Claire, Petrolia, Fairview,
Foxburg, Cherry Valley and Boyers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4118 8000 4117 8000 4117 7967 4107 7956
4102 7972 4101 7992 4104 8014 4107 8022
4113 8025 4119 8017
FLASH FLOOD...RADAR INDICATED
$$
Shallenberger2 follow-up statements
171
WGUS51 KPBZ 150033
FFWPBZ
PAC005-019-031-073-085-150245-
/O.EXT.KPBZ.FF.W.0013.000000T0000Z-240415T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
833 PM EDT Sun Apr 14 2024
The National Weather Service in Pittsburgh has extended the
* Flash Flood Warning for...
Southeastern Mercer County in northwestern Pennsylvania...
Northwestern Armstrong County in west central Pennsylvania...
Northern Butler County in west central Pennsylvania...
Southwestern Clarion County in west central Pennsylvania...
Northeastern Lawrence County in western Pennsylvania...
* Until 1045 PM EDT.
* At 833 PM EDT, emergency management reported thunderstorms
producing heavy rain in At the intersection of Route 38 and Unity
Road, the road is closed due to flooding at 7:55pm. . Between 0.5
and 1.5 inches of rain have fallen. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grove City, Slippery Rock, Harrisville, Parker, Plain Grove
Township, Bruin, St. Petersburg, Eau Claire, Petrolia, Fairview,
Foxburg, Cherry Valley and Boyers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4118 8000 4117 8000 4117 7967 4107 7956
4102 7972 4101 7992 4104 8014 4107 8022
4113 8025 4119 8017
FLASH FLOOD...OBSERVED
$$
Shallenberger446
WGUS71 KPBZ 150224
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1024 PM EDT Sun Apr 14 2024
PAC005-019-031-073-085-150234-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-240415T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Butler PA-Clarion PA-Lawrence PA-Mercer PA-
1024 PM EDT Sun Apr 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MERCER,
NORTHWESTERN ARMSTRONG, NORTHERN BUTLER, SOUTHWESTERN CLARION AND
NORTHEASTERN LAWRENCE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4118 8000 4117 8000 4117 7967 4107 7956
4102 7972 4101 7992 4104 8014 4107 8022
4113 8025 4119 8017
$$
ShallenbergerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 5:32 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 14, 5:32 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 532 PM EDT Sun Apr 14 2024 .SYNOPSIS... Thunderstorm chances increase again on Sunday with a cold front, some potentially strong to severe. A brief bout of dry weather expected Monday before rain chances return on Tuesday with moderating temperatures into next week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... KEY MESSAGES: - Thunderstorm chances return today with potential for strong to severe with a large portion of the area outlined in an Enhanced Risk (3/5) for severe weather. - A Marginal Risk (1/5) is in place for excessive rainfall today. ----------------------------------------------------------------- 508 PM Mesoscale update... Severe Thunderstorm Watch has been issued for much of the area through 10pm. Convection has rapidly intensified in a more favorable environment south of Lake Erie, with CAP 1500 j/kg and 45 kt effective bulk shear. Severe thunderstorm warnings have begun along the line, with damaging wind and large hail currently the main hazards. 359 PM Mesoscale update... Convection was developing across Lake Erie. This should track SEWD across the region late this afternoon and evening. Mixing has dropped dew points into the 40s across much of the area, though some recovery is expected ahead of the front. This lack of low level moisture will be a limiting factor in tornado development, though sufficient shear is in place. A band of 1000-1500 J/KG surface based CAPE was seen on mesoanalysis. Expect the convection to intensity as it moves south off of the lake. The latest 18Z special sounding from PIT shows a mid level cap in place. Some mid level cooling is expected in advance of the front, and this should also allow for thunderstorm development. Favorable downdraft CAPE is in place (600-900 j/kg) for damaging wind gusts. Previous discussion... A belt of 40-50 knot westerly low level flow atop southwest flow at the surface will support directional shear in the lowest 1-3 km, also the layer where the majority of shear and clockwise curvature noted in hodographs will be confined to. Hi res ensemble joint probabilities suggest the highest probability of 60-90% for SBCAPE >1000 J/kg and deep layer shear >30 kt setting up across western PA and into eastern OH. This environment will be supportive of all hazards including damaging wind, large hail, and tornado potential. While the environment will be supportive of supercellular structures, the mean layer flow will have a dominant west-east component along a similarly oriented cold front which may make it more difficult for these storms to propagate off of the initiating boundary and become discrete, rather favoring more of a linear cluster type mode with embedded supercells. Some question will come into play with warm advection occurring aloft that may mute low level lapse rates some as well as how far south the storms can sag before we lose daytime heating. Any shower or thunderstorm development should hold off until after 19-20z when latest CAMs initiate convection north of I-80 and intensify and tracking south through the evening with most likely arrival time to Pittsburgh after 23z. Mean precipitable water values will rise up to around 1" and, while the front and convection should be progressive, still can't rule out localized flooding concerns given the saturated soils and parallel component to the front promoting upscale growth. The latest HREF favors highest precipitation rates and totals toward the PA ridges with a 40-50% chance of exceeding 1" of rain. WPC has outlined the area in a Marginal Risk (1/5) for excessive rainfall. Convection should clear south of the area after 06-07z and give way to generally cloudy skies overnight with lows not taking too much of a hit in the wake of the boundary in the upper 50s south of I-70 with upper 40s/lower 50s further north. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... KEY MESSAGES: - Dry weather returns Monday with moderating temperatures. - Rain chances return for the latter half of Tuesday. ------------------------------------------------------------------- With the only minimal uncertainty being driven by the progression of the upper trough into Monday, confidence is high that the cold front will clear the area by Monday morning and, aside from some low probability shower chances south of I-70, the day should otherwise be dry. Ensembles aren't very bullish on a notable push of colder air in the wake of the front as an 850 mb ridge quickly builds counteracting weak cold advection in residual northwest flow; most of the day should feature a rather sunny sky with increasing subsidence drying out the boundary layer and temperatures are expected to remain above normal with still a 70-90% chance of exceeding 70 degrees mainly south of I-80. Brief upper ridging slides overhead on Tuesday reinforcing the dry weather for the first half of the day, but clouds increase from the southwest with increasing moisture aloft ahead of an approaching shortwave traversing and flattening the ridge and reintroducing showers for the second half of the day. We should see a brief break overnight Tuesday night before trailing low pressure arrives. Amounts with this batch look light with even NBM 90th percentile values only near 0.1-0.2" through Wednesday morning. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... KEY MESSAGES: - Temperatures remain above average. - Rain chances continue into mid-week. - Temperatures return closer to normal by the end of the week. ------------------------------------------------------------------- Above normal temperatures and rain chances continue to be the theme into mid-week as southerly return flow promotes warm advection kicking highs above average with ensemble probability for >70F in excess of 70% through Thursday. What's left of the ridging breaks down into Wednesday as an upper trough and surface low pressure dig across the Midwest with diffluent flow aloft promoting broad ascent. Primary ensemble uncertainty stems from the progression of the trough and surface low, but consensus tracks it through the Great Lakes to our north as it occludes and returns rain to our region by Tuesday with a leading shortwave passing through. Rain chances continue into Thursday as the warm front approaches with the cold front following behind as early as Wednesday night or more likely more toward early Thursday morning. We'll dry out briefly behind the front, but ensembles push a secondary reinforcing trough through by late week which then favors temperatures dipping back down towards normal to close out the week and low confidence rain chances as early as Friday morning, but more likely into Friday afternoon and evening. Still early to talk rainfall totals, but ensemble spread sits from 0.2" on the reasonable low end to near 1" on the high end through Friday. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... A line of strong to severe thunderstorms will track SEWD across the region through early this evening. This activity is faster than recent model output. Timed these storms into the airports using extrapolation. Strong wind gusts and large hail are the main hazards with this line. Expect IFR conditions as well as this line crosses. General VFR is expected behind the front as high pressure gradually builds over the region. Mixing has resulted in strong wind gusts today, and these should also gradually diminish through this evening after the storms end. .Outlook... VFR is expected under high pressure Monday and most of Tuesday. Restriction potential returns late Tuesday and Wednesday with approaching low pressure. Restrictions are possible into Thursday under a subsequent upper trough. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...MLB/Shallenberger NEAR TERM...WM/MLB/Shallenberger SHORT TERM...MLB/Shallenberger LONG TERM...MLB/Shallenberger AVIATION...WM
Hazardous weather outlook, Apr 14, 5:13 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 513 PM EDT Sun Apr 14 2024 WVZ012-021-509>514-152115- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 513 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Tonight. There is a Slight Risk (level 2 of 5) for severe thunderstorms this afternoon and evening, generally between 4 PM and midnight. Damaging wind gusts are the primary threat, but large hail and a tornado are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-152115- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall- 513 PM EDT Sun Apr 14 2024 ...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms are possible through 10 PM. Damaging wind and large hail are the main hazards, though an isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. WM
In the hours before
Local storm report, Apr 14, 6:41 PM EDT, 41 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Pittsburgh PA
641 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail Slippery Rock 41.07N 80.06W
04/14/2024 M1.75 inch Butler PA Public
adjusted time based on radar
&&
Corrected event time...remarks
Event Number PBZ2402437
098Local storm report, Apr 14, 6:45 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
645 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 1 S West Sunbury 40.99N 79.90W
04/14/2024 E1.25 inch Butler PA Public
&&
Event Number PBZ2402439
WMLocal storm report, Apr 14, 6:46 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
646 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail West Sunbury 41.01N 79.90W
04/14/2024 M1.00 inch Butler PA Public
&&
Event Number PBZ2402440
098Local storm report, Apr 14, 6:52 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
652 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail West Sunbury 41.01N 79.90W
04/14/2024 M1.50 inch Butler PA Public
&&
Event Number PBZ2402441
098Local storm report, Apr 14, 7:05 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
705 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Dmg Big Run 40.97N 78.88W
04/14/2024 Jefferson PA Trained Spotter
power lines down
&&
Event Number PBZ2402443
098Local storm report, Apr 14, 7:15 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
715 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Hail Slippery Rock 41.07N 80.06W
04/14/2024 M0.75 inch Butler PA Trained Spotter
&&
Event Number PBZ2402444
JDThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:55 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Mercer, Venango | 50 min |
| Apr 14, 5:39 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Lawrence and 2 more | 51 min |
| Apr 14, 6:11 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson, Lawrence and 2 more | 7 min |
| Apr 14, 6:21 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer | 39 min |
| Apr 14, 6:23 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 52 min |
| Apr 14, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 46 min |
| Apr 14, 6:54 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson, Venango | 51 min |
| Apr 14, 7:07 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Jefferson, Lawrence, Mercer | 38 min |
| Apr 14, 7:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 47 min |
| Apr 14, 7:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 49 min |
| Apr 14, 7:48 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Jefferson, Venango | 42 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.